Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Cefepime-induced neurotoxicity: an underestimated complication of antibiotherapy in patients with acute renal failure

  • 697 Accesses

  • 64 Citations

Abstract

Objectives: To describe five new cases of life-threatening cefepime-induced neurotoxicity observed in a 2-year period. Setting: A university intensive care unit. Patients: Five patients recently treated with cefepime, admitted for seizures and coma. All suffered from acute renal failure, induced by sepsis and combined aminoside therapy, or by cefepime itself in one case. Interventions: All patients underwent hemodialysis, which led to complete neurological improvement in four of them. One patient remained comatose and subsequently died. Measurements: Blood and CSF cefepime levels were measured by high performance liquid chromatography before and after hemodialysis. Conclusion: The frequency of cefepime-induced neurotoxicity is probably underestimated. Monitoring of renal function and close neurological survey in treated patients should allow an early diagnosis of this complication. Urgent hemodialysis seems the best therapeutic method to obtain a rapid neurological improvement.

This is a preview of subscription content, log in to check access.

Author information

Additional information

Electronic Publication

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Chatellier, D., Jourdain, M., Mangalaboyi, J. et al. Cefepime-induced neurotoxicity: an underestimated complication of antibiotherapy in patients with acute renal failure. Intensive Care Med 28, 214–217 (2002). https://doi.org/10.1007/s00134-001-1170-9

Download citation

  • Cefepime Betalactamin-induced encephalopathy acute renal failure Epilepsy Hemodialysis